Alert archive / New Mexico / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 18, NWS El Paso, TX

August 12, 2005Doña Ana County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Aug 12, 2005, 1:11 PM MDT for Doña Ana County, New Mexico. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 12, 2005, 1:11 PM MDT (19:11 UTC)
Expired
Aug 12, 2005, 1:53 PM MDT
In force
42 min
Issued by
NWS El Paso, TX
Area
Counties, with a storm outline in the text

County Doña Ana County, NM

The radar

The El Paso radar (KEPZ), 55 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 7.2 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2005-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 230 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2005-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
230 J/kg
Mixed-layer CIN
-192 J/kg
Mixed-layer LCL
1297 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 3:25 AM MDT, 9 hours 46 minutes earlier.

Area forecast discussion, Aug 12, 3:25 AM MDT, 9 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
325 AM MDT FRI AUG 12 2005

.SYNOPSIS...
ABUNDANT MOISTURE AND AN UNSTABLE AIRMASS WILL ALLOW SCATTERED
THUNDERSTORMS TO FORM AGAIN TODAY THROUGH SUNDAY. SOUTHWEST FLOW
ALOFT WILL BEGIN PUSHING SOME OF THE MOISTURE EAST OF THE AREA ON
MONDAY AND TUESDAY THOUGH ISOLATED THUNDERSTORMS WILL
CONTINUE...MOSTLY EAST OF THE RIO GRANDE VALLEY.

&&

.DISCUSSION...
ABUNDANT MOISTURE...THOUGH NOT PARTICULARLY HIGH PWS...CONTINUE
ACROSS THE CWA TODAY. THE CWA IS STILL UNDER A SOUTHEAST FLOW ALOFT
BUT AN UPPER LOW JUST WEST OF THE BAJA IS BEGINNING TO BRING
SOUTH/SOUTHWEST FLOW TO THE AREA...THOUGH MAINLY STILL OVER ARIZONA.
WILL CONTINUE SCATTERED THUNDERSTORMS TODAY AS MODELS SHOW GOOD
INSTABILITY AND FAIRLY UNIFORM MOISTURE ACROSS THE AREA. THE
MODELS...ESPECIALLY THE ETA...SHOW GOOD CONVERGENCE IN THE EAST THIS
AFTERNOON. THIS COULD CONCENTRATE CONVECTION IN THIS AREA...HOWEVER
HUDSPETH...EASTERN EL PASO AND SOUTHWESTERN OTERO COUNTIES ALL
RECEIVED LARGE AREAS OF MODERATE/HEAVY RAINFALL LAST NIGHT. THIS MAY
HELP TO INHIBIT SOME CONVECTION THIS AFTERNOON.

UPPER LOW MOVES A BIT FURTHER EAST SATURDAY...ENOUGH TO BRING MORE
SOUTHERLY FLOW AND POSSIBLY MORE OF THE MAIN MOISTURE PLUME BACK
OVER THE AREA. WILL KEEP SCATTERED THUNDERSTORMS IN SATURDAY/SUNDAY.
WIND PROFILES ALSO BECOME A BIT MORE CONDUCIVE TO SOME SEVERE STORMS
AS WINDS BEGIN STRONGER VEERING...ESPECIALLY IN THE EAST.

MODEL DIFFERENCE FURTHER OUT AS GFS LIFTS UPPER LOW OUT AND BRINGS
IN A BIT DRIER SOUTHWEST FLOW. ETA KEEPS INTENSIFIES UPPER LOW OVER
ARIZONA AND HENCE DOES NOT DRY OUT THE AREA. GFS PATTERN JUST LOOKS
BETTER RIGHT NOW SO WILL LEAN TO THAT SOLUTION. BACK TO ISOLATED
THUNDERSTORMS MONDAY THROUGH THURSDAY AND EVEN TOOK OUT POPS IN THE
WESTERN LOWLANDS BY TUESDAY AS DRYING AND STABILIZATION DEVELOPS IN
THAT AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 96  72  93  70  91 /  20  30  20  30  20
SIERRA BLANCA TX        95  68  93  67  88 /  20  30  20  30  20
LAS CRUCES              95  71  92  70  91 /  20  30  20  30  20
ALAMOGORDO              92  67  91  65  87 /  30  30  20  30  20
CLOUDCROFT              71  50  69  48  66 /  40  40  30  40  30
TRUTH OR CONSEQUENCES   94  68  92  67  87 /  30  30  20  30  20
SILVER CITY             87  60  84  58  81 /  40  40  40  40  30
DEMING                  95  69  93  69  91 /  20  30  30  30  20
LORDSBURG               94  68  92  68  89 /  30  40  30  40  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM, TX...NONE.

&&

17 HEFNER
Hazardous weather outlook, Aug 12, 11:00 AM MDT, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX
1100 AM MDT FRI AUG 12 2005

NMZ022>025-030>032-TXZ055-056-122200-
EL PASO TX-HUDSPETH TX-SIERRA COUNTY LAKES REGION NM-
SOUTHERN DESERT NM-SOUTHERN SACRAMENTO MOUNTAINS NM-
SOUTHWEST DESERT/BOOTHEEL NM-SOUTHWEST DESERT/MIMBRES BASIN NM-
SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
TULAROSA BASIN/SOUTHERN DESERT NM-
INCLUDING THE CITIES OF...ALAMOGORDO...ANTHONY...CANUTILLO...
CHAPARRAL...DEMING...EL PASO...FABENS...FORT BLISS...HOLLOMAN AFB...
LAS CRUCES...LORDSBURG...MONTANA VISTA...SAN ELIZARIO...
SIERRA BLANCA...SILVER CITY...SOCORRO...SUNLAND PARK...
TRUTH OR CONSEQUENCES AND UNIVERSITY PARK
1100 AM MDT FRI AUG 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTHCENTRAL NEW
MEXICO AND FAR WEST TEXAS.

.DAY ONE...

SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING.
PRIMARY THREAT WILL BE LOCALLY HEAVY RAIN WITH ISOLATED STORMS
PRODUCING OVER ONE INCH OF RAIN CAUSING LOCALLIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...

FRIDAY THROUGH SUNDAY...
SCATTERED SHOWERS AND THUNDERSTORMS. PRIMARY THREAT WILL CONTINUE TO
BE LOCALLY HEAVY RAINS AND FLASH FLOODING. A FEW STORMS MAY ALSO
PRODUCE SMALL HAIL AND WIND GUSTS TO 50 MPH.

MONDAY THROUGH WEDNESDAY...
COVERAGE OF THUNDERSTORMS WILL DECREASE TO ISOLATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY THROUGH SUNDAY.

BIRD

In the hours before

Special weather statement, Aug 12, 9:41 AM MDT, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
941 AM MDT FRI AUG 12 2005

TXZ055-121700-
EL PASO TX-
INCLUDING THE CITIES OF...ANTHONY...CANUTILLO...EL PASO...FABENS...
FORT BLISS...MONTANA VISTA...SAN ELIZARIO AND SOCORRO
941 AM MDT FRI AUG 12 2005

...THUNDERSTORMS AND SHOWERS OVER EAST EL PASO THIS MORNING...

AT 945 AM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWS THAT
SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER NORTHERN AND
EASTERN PORTIONS OF EL PASO CITY. THESE STORMS ARE SLOWLY DRIFTING
SOUTHEAST TOWARDS FAR EAST EL PASO AND THE LOWER VALLEY OF EL PASO
COUNTY.

THESE STORMS ARE CAPABLE OF PRODUCING SMALL HAIL...DEADLY
LIGHTNING...WIND GUSTS TO 40 MPH. HOWEVER THE MAIN THREAT FROM THESE
STORMS IS HEAVY RAIN.  LOCALIZED FLOODING ALONG DRAINAGES...
ARROYOS...AND LOW LYING AREAS AND ROADS IS POSSIBLE NEAR THESE
STORMS. PERSONS SHOULD AVOID DRAINAGES AND ARROYOS WHEN
RAIN IS NEARBY. DRIVERS SHOULD NOT ATTEMPT TO CROSS ANY FLOODED
ROADS. TURN AROUND DONT DROWN.

BIRD

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 2:00 PM MDTFlash Flood WarningEPZLuna2 hr
Aug 12, 3:06 PM MDTFlash Flood WarningEPZLuna114 min
Aug 12, 4:23 PM MDTFlash Flood WarningEPZSierra3 hr
Aug 12, 11:30 AM MDTFlash Flood WarningEPZEl Paso, Hudspeth2 hr

Nearby

Severe Thunderstorm Warnings in New Mexico, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.